Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Louisville, KY

February 20, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 11:19 AM EST for Dubois County, Indiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2002, 11:19 AM EST (16:19 UTC)
Expired
Feb 20, 2002, 11:30 AM EST
In force
11 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 201619
SVRSDF
INC037-201630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1118 AM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1130 AM EST

* AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IRELAND...OR ABOUT 44 MILES EAST OF MOUNT
  CARMEL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYSVILLE...DUBOIS AROUND 1120 AM EST
  KELLERVILLE...THALES...CRYSTAL AROUND 1125 AM EST

THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE HAIL. DIME 
SIZE HAIL WAS REPORTED AT IRELAND AT 1115 AM EST WITH THIS STORM.

LAT...LON 3844 8714 3831 8698 3852 8669 3871 8682

$$

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 10:10 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 20, 10:10 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST WED FEB 20 2002

UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR
IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO
KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA
SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF
MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER
CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS
REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED
AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES
CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS.
LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM
PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD
WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB
WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS
WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC
WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER
STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS.

.SDF...NONE

SMALLCOMB

In the hours before

Special weather statement, Feb 20, 5:30 AM EST, 5 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA FOR THIS AFTERNOON.

DEVELOPING LOW PRESSURE...LOCATED OVER NORTHERN ILLINOIS...WILL MOVE
TO THE GREAT LAKES REGION TONIGHT. A COLD FRONT IN ASSOCIATION WITH
THE LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON. AHEAD OF
THE COLD FRONT...STRONG WINDS IN THE LOW LEVELS OF THE ATMOSPHERE
WILL DRAW MOIST AND UNSTABLE AIR INTO CENTRAL KENTUCKY AND SOUTHERN
INDIANA. MANY PRIME INGREDIENTS ARE IN PLACE FOR THE DEVELOPMENT OF
SEVERE WEATHER. HOWEVER...EXTENSIVE CLOUD COVER WILL LIMIT THE
AMOUNT OF HEATING TODAY. BECAUSE OF THIS...ISOLATED STRONG
THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS...AND SMALL HAIL...
WILL BE POSSIBLE.

BECAUSE OF THE PROXIMITY TO THE STRENGTHENING LOW PRESSURE...
SOUTHWEST WINDS TODAY WILL BE 20 TO 30 MPH...WITH HIGHER GUSTS AT
TIMES. CITIZENS SHOULD PREPARE BY TYING DOWN LOOSE HOUSEHOLD ITEMS.
MOTORISTS SHOULD ANTICIPATE THE STRONG WINDS...ESPECIALLY IF DRIVING
A VEHICLE WITH A HIGH CENTER OF GRAVITY...AS CROSS WINDS WILL MAKE
IT DIFFICULT TO NAVIGATE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE...OR THE LOCAL MEDIA...FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS
NOT ANTICIPATED AT THIS TIME.

BROTHERTON
Special weather statement, Feb 20, 9:45 AM EST, 1 hour 34 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON.

SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE
AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A
WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT
WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE
BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID
AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE
INCH IN DIAMETER.

MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

SMALLCOMB
Local storm report, Feb 20, 11:14 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 12:34 PM ESTSevere Thunderstorm WarningLMKHarrison26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.